Adaptive landscapes, genetic distance, and the evolution of quantitative characters

N.H. Barton, M. Turelli, Genetical Research 49 (1987) 157–174.

Download
No fulltext has been uploaded. References only!

Journal Article | Published
Author
;
Abstract
The maintenance of polygenic variability by a balance between mutation and stabilizing selection has been analysed using two approximations: the ‘Gaussian’ and the ‘house of cards’. These lead to qualitatively different relationships between the equilibrium genetic variance and the parameters describing selection and mutation. Here we generalize these approximations to describe the dynamics of genetic means and variances under arbitrary patterns of selection and mutation. We incorporate genetic drift into the same mathematical framework. The effects of frequency-independent selection and genetic drift can be determined from the gradient of log mean fitness and a covariance matrix that depends on genotype frequencies. These equations describe an ‘adaptive landscape’, with a natural metric of genetic distance set by the covariance matrix. From this representation we can change coordinates to derive equations describing the dynamics of an additive polygenic character in terms of the moments (means, variances, …) of allelic effects at individual loci. Only under certain simplifying conditions, such as those derived from the Gaussian and house-of-cards approximations, do these general recursions lead to tractable equations for the first few phenotypic moments. The alternative approximations differ in the constraints they impose on the distributions of allelic effects at individual loci. The Gaussian-based prediction that evolution of the phenotypic mean does not change the genetic variance is shown to be a consequence of the assumption that the allelic distributions are never skewed. We present both analytical and numerical results delimiting the parameter values consistent with our approximations.
Publishing Year
Date Published
1987-04-01
Journal Title
Genetical Research
Volume
49
Issue
2
Page
157 - 174
IST-REx-ID

Cite this

Barton NH, Turelli M. Adaptive landscapes, genetic distance, and the evolution of quantitative characters. Genetical Research. 1987;49(2):157-174. doi:10.1017/S0016672300026951
Barton, N. H., & Turelli, M. (1987). Adaptive landscapes, genetic distance, and the evolution of quantitative characters. Genetical Research, 49(2), 157–174. https://doi.org/10.1017/S0016672300026951
Barton, Nicholas H, and Michael Turelli. “Adaptive Landscapes, Genetic Distance, and the Evolution of Quantitative Characters.” Genetical Research 49, no. 2 (1987): 157–74. https://doi.org/10.1017/S0016672300026951.
N. H. Barton and M. Turelli, “Adaptive landscapes, genetic distance, and the evolution of quantitative characters,” Genetical Research, vol. 49, no. 2, pp. 157–174, 1987.
Barton NH, Turelli M. 1987. Adaptive landscapes, genetic distance, and the evolution of quantitative characters. Genetical Research. 49(2), 157–174.
Barton, Nicholas H., and Michael Turelli. “Adaptive Landscapes, Genetic Distance, and the Evolution of Quantitative Characters.” Genetical Research, vol. 49, no. 2, Cambridge University Press, 1987, pp. 157–74, doi:10.1017/S0016672300026951.

Export

Marked Publications

Open Data IST Research Explorer

Search this title in

Google Scholar